Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

What causes watery diarrhea and constipation while taking Budesonide for collagenous colitis?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
Have been diagnosed with collagenous colitis. Prescribed budesonide, but it is constipating, although stools are more formed. Discomfort is greater since I started taking it, so I went down to one from three daily. Still have to take loperamide and antispasmodic Librax to be comfortable. I have not had malabsorption tests, specifically bile acid malabsortion tests. I have lost more than 40 pounds in a year with this chronic watery diarrhea. Mt endoscopy/colonoscopy were negative for malignant pathology.
Posted Mon, 17 Feb 2014 in Digestion and Bowels
Answered by Dr. Luchuo Engelbert Bain 2 hours later
Brief Answer: Involve Dr in management plan, many options still Detailed Answer: Hi and thanks for the query, Budesonide is an indicated drug for collagenoeus colitis. It is one of the most effective available drugs against this condition. However, side effects, like those you are reporting are not rare. It is very important to start treatment with minimal doses. I do think reducing the dose as you did was a good option. Some patients might require some time before getting used to the drug. It is only when side effects are really very unbearable that early discontinuation of the drug should be done. On average, kit is recommended to take the drug for about 4 to 6 weeks before actually evaluating whether one supports the drug or not, or evaluate the clinical response to treatment. Loperamide and Bismuth are recommended drugs in order to manage the common diarrheal episodes that possibly arise from taking the drug. I do honestly think its too early to maybe think its not effective in your case. My suggestion to start with the mildest acceptable daily doses of Budesonide. Nine (9mg) daily could be good for a start, and should have available your Loperamide to manage diarrhea, in case you experience any. This could be taken for a period of about six weeks. Based on your clinical response, you doctor could decide to associate a two week short course of steroids like prednisolone. The dose of prednisolone shall take into consideration specific aspects of your medical history and initial response to Budesonide. In very resistant cases, drugs like Azathioprine and Methotrexate have can be used. However, this should only be as a last resort. I do think the planning of your treatment should actively involve your treating physician, in order to monitor an actively be involved in modification of drug doses. Thanks and kind regards as I wish you the best of health. Please, do feel free asking further follow up questions in case you got any specific concerns. DR Bain
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor